Reisman Y. Post-SSRI sexual dysfunction. BMJ 2020;368:m754 doi:10.1136/bmj.m754
See also: Reisman Y. Sexual consequences of post-SSRI syndrome. Sex Med Rev 2017;5:429-33. PubMed
From the BMJ article:
Sexual difficulties after treatment with selective serotonin reuptake inhibitors (SSRIs) were first reported to regulators in 1991, but it was only in 2006 that these symptoms were formally characterised as a syndrome, now known as post-SSRI sexual dysfunction.
In May 2019, the pharmacovigilance risk assessment committee of the European Medicines Agency concluded that post-SSRI sexual dysfunction is a medical condition that can persist after discontinuation of SSRIs and serotonin-norepinephrine reuptake inhibitors (SNRIs). A month later, EMA recommended that product information on all relevant antidepressants should be updated to reflect reports of long term sexual dysfunction after treatment.
Post-SSRI sexual dysfunction is under-recognised and can be debilitating both psychologically and physically. Symptoms include genital numbness, decreased sex drive (libido), erectile dysfunction, failure to become aroused or orgasm, pleasureless or weak orgasm, and premature ejaculation. The sensory changes may extend beyond the genital area to a more general dampening of reactivity, sometimes termed emotional numbing…
One of my patients described it like this: “I feel misunderstood by the medical professionals, disabled because I feel unwell, and when people are talking about sex I don’t feel like I’m a part of sexual life—I’m left out.” His description shows the serious effect this condition has on patients’ emotional wellbeing.